go to content

Everything You Need To Know About Period Painkillers

Let it flow, let it flow.

Posted on

There are plenty of "pink" painkillers on the market.

FOX/ New Girl

But how effective are they really? A recent ruling in Australia banned painkillers from advertising for specific pains. So I got in touch with a scientist to find out: Lucy Donaldson, associate professor in life sciences at the University of Nottingham.

I presented five popular ~pink painkillers~, and an unbranded alternative. I asked Lucy to explain the ingredients, and how effective they would be at combating period pain.

The first thing to understand is how period pain works.

FOX/ The Simpsons

"Period pain (dysmenorrhea) is most commonly thought to result from the release of chemicals called prostaglandins from uterine tissue," Lucy explains.

"This causes the uterus to contract, which causes cramping, but the prostaglandins are also known to cause pain, or make the body more sensitive to other things that will cause pain."

All the below drugs are thought to act by "stopping prostaglandins being produced. They belong to a class of drugs called non-steroidal anti-inflammatory drugs (NSAIDs) which are very widely used pain killers".

(In most cases, the NHS recommends an NSAID for period pain.)

2. Nurofen Express Period Pain

boots.com

Description: "For rapid relief from period pain and associated symptoms like period pain cramps, muscular pain, backache, headache and migraine pain."

Active ingredient: 200mg ibuprofen

Cost: £3.79 for 14 capsules

The caffeine in the above Panadol product isn't especially effective.

fuckyeahnarutogifs.tumblr.com

"Paracetamol works best when taken as per instructions and not just as a single dose, when it can be less effective than ibuprofen," says Lucy. "When taken for a period of 24 hours it is a very effective analgesic, but has no effects on any inflammation.

"Caffeine is not analgesic itself, but enhances analgesia in combination with NSAIDs. BUT a recent Cochrane review of 20 studies suggests that this effect is really only seen when the caffeine is >100mg as opposed to the 65mg in the [Panadol]."

Feminax Ultra is slightly stronger than the others.

Pexels

"Naproxen is also an NSAID. It is slightly stronger than ibuprofen, and lasts longer in the body after a single dose," says Lucy.

Naproxen has a longer half-life, which means that it stays in the body longer after you take a dose.

But you should take it with caution. "It is however also more likely to have irritant effects on the stomach – all NSAIDs can affect the stomach, causing pain, disruption of the stomach lining, gastritis, and sometimes bleeding, so they should all be used with caution, and following the instructions. "

But over half the above drugs are "essentially the same".

The Office / NBC

"Drugs numbers 2, 4, 5, and 6 are essentially the same," Lucy explains. Both Nurofen and the generic contain the same active ingredient of 200mg ibuprofen, while the Boots and Feminax Express tablets contain 342mg ibuprofen lysine.

"The only real difference between these is the speed at which the drug gets into the body. The lysine attached to the ibuprofen means that it is absorbed more rapidly and will be distributing round the body after about 30 minutes. Standard ibuprofen will be fully absorbed and distributed round the body by 1.5-2 hours after it is taken, so it will reach its maximum effect later than ibuprofen lysine."

If you want a cheaper version of the ibuprofen lysine tablets, Tesco has them for £1.80 for 12 tablets – 50% less than any of the pink ones above.

Always consult with your doctor about your personal health and wellness. BuzzFeed posts are for informational purposes only, and are no substitute for medical diagnosis, treatment, or professional medical advice.

Every. Tasty. Video. EVER. The new Tasty app is here!

Dismiss